Emergency Medical Services (EMS) personnel notify a receiving facility that they're enroute with a 68-year-old man experiencing shortness of breath who's had a productive cough for 2 days. Upon arrival, the patient is in moderate-to-severe respiratory distress. He's on 100% oxygen via a non-rebreather mask and appears to be cyanotic. EMS personnel state that the patient's medical history is significant for atrial fibrillation, chronic obstructive pulmonary disease (COPD), hypertension, and hypothyroidism.
On admission to the ED, the nurse notes a medication history of amiodarone, salmeterol, metoprolol, and levothyroxine. The ECG monitor displays atrial fibrillation at a ventricular rate of 126 beats/minute. Oxygen saturation is 94% on room air after the patient is off the non-rebreather mask for approximately 2 minutes. Auscultation reveals clear lungs with no wheezing. The patient has a bluish discoloration to his face and lower forearms bilaterally. You suspect that the patient has blue man syndrome based on his history of taking amiodarone.
Blue man syndrome is a condition that presents with ceruloderma—a bluish, cyanotic-like skin hyperpigmentation that's caused by long-term administration of the antiarrhythmic medication amiodarone (see The facts on amiodarone). Although the symptomatic presentation of blue man syndrome isn't life threatening, it may be due to the amiodarone speeding up the natural, regulated cell mechanism that removes unnecessary or dysfunctional components (autophagocytosis), which leads to an increased production of lipofuscin that accumulates in lysosomes. Men are more than twice as likely as women to experience this adverse reaction. Currently, there are no studies to explain why.
The exact reason why amiodarone causes the bluish discoloration of the skin is unclear. Several different theories have been hypothesized, including a drug-induced metabolism disorder (lipidosis), a photosensitivity reaction to UV light, or skin hypersensitivity (leukocytoclastic vasculitis). It's speculated that UV light causes amiodarone and the end products of its metabolism (metabolites) to attach to the blood vessel walls and tissues. This is associated with local vasodilatation and increased dissemination of amiodarone and its metabolites, resulting in chronic tissue accumulation. Thus, only sun-exposed regions of the body are affected.
How's it diagnosed?
For the healthcare team, formulating a differential diagnosis is essential when examining the patient who presents with bluish discoloration of the skin because there are various conditions that present with similar findings, such as argyria and methemoglobinemia (see Differentiating blue man syndrome from other conditions).
Argyria is due to extended exposure to silver salts either through ingestion or contact. Toxic deposits can come from occupational, medicinal, or chemical exposure. Argyria presents with skin that's bluish-silverish-grayish in complexion. This staining of the skin can also be seen in the conjunctiva of the eyes and other mucosal membrane areas. Histology will reveal granules in the dermis, particularly evident near the basal layer of sweat glands.
Methemoglobinemia is a result of the presence of iron in ferric form instead of the usual ferrous form, which, in turn, results in a decreased availability of oxygen to the tissues. This decrease in oxygen then causes a varying degree of cyanosis. The condition can arise from a genetic defect or, more commonly, a condition acquired through exposure to certain medications and chemicals, such as benzocaine and xylocaine; carcinogen benzene and nitrites used as meat additives; or certain antibiotics, including dapsone and chloroquine. The exposure can occur through inhalation, ingestion, injection, or skin and mucous membrane exposure.
EMS personnel must take due care in noting the patient's presentation, the course of the present illness, and his or her past medical history, as well as carry out a physical exam. This critical information must then be communicated to the healthcare team. As an integral part of the interdisciplinary team, nurses play a vital role in treating patients with blue man syndrome, including physical assessment, intervention, and education, as well as addressing the patient's psychosocial concerns.
Nursing assessment. Take a complete medical history, including the patient's medication history and potential exposure to chemicals. Assess for bluish discoloration of the skin, especially around areas of the skin exposed to the sun, such as the face and hands.
The physical exam should include an evaluation of signs of respiratory distress and impending respiratory failure such as accessory muscle use. Auscultation of lung sounds is also useful for ruling out COPD, asthma, pneumothorax, pneumonia, or congestive heart failure as causes of hypoxia.
Treatment. Discontinuation or lowering of the amiodarone dosage is the mainstay treatment. However, this is dependent on whether the patient's current clinical status can tolerate a decrease in therapeutic dosing or a substitute medication. Some patients have no alternative but to tolerate the adverse reaction until a change in their condition allows for a substitute therapy.
Intervention. Upon confirmed diagnosis, anticipate amiodarone dosage reduction or discontinuation. Carefully observe for any cardiac dysrhythmias that may occur as a result of the adjustment.
Education. Educate the patient about the cause of blue man syndrome, treatment strategies, and when to notify the healthcare provider. If the amiodarone dosage is decreased or discontinued, teach the patient that cardiac dysrhythmias may occur. Educate the patient about the signs and symptoms of potential dysrhythmias and to notify the healthcare provider or EMS immediately.
Psychosocial concerns. Although there are no serious medical effects of the bluish skin discoloration, the patient will likely experience a body image disturbance. Reassure the patient that although there's no treatment for the skin discoloration, avoiding sun exposure and/or lowering the amiodarone dosage or discontinuing amiodarone will most likely improve skin color. To date, almost all patients who've stopped amiodarone have had the condition abate; however, the time to this end point has varied.
Patients receiving amiodarone therapy should be closely monitored on a regular basis to assess for medication effectiveness, the development of adverse reactions, and potential drug interactions. Blue man syndrome is a condition that's directly related to amiodarone therapy. It's essential for nurses to understand this condition and know how to care for patients who are experiencing it. A rapid differential diagnosis, intervention, education, and addressing psychosocial concerns will have a positive impact on the quality of patient care.
The facts on amiodarone
Available in both injectable and oral form, amiodarone is a potent iodine-containing antiarrhythmic medication that's widely used and highly effective in the treatment of various atrial and ventricular arrhythmias. It's absorbed from the gastrointestinal (GI) system and stored primarily in the lungs, liver, spleen, and adipose tissue. The FDA has approved amiodarone for the treatment of life-threatening ventricular arrhythmias; however, it's commonly used to treat supraventricular tachyarrhythmias such as atrial fibrillation, as well as for the prevention of ventricular tachyarrhythmias in high-risk patients. Proper dosage guidelines must be adhered to when taking amiodarone and a general recommendation of lower doses is preferred for the management of severe adverse reactions. Serum lab values should be closely monitored for potential toxicity.
Besides blue man syndrome, other adverse reactions include:
- central nervous system: malaise, fatigue, dizziness, tremors, ataxia, paresthesias, and lack of coordination
- cardiovascular: cardiac arrhythmias, congestive heart failure, cardiac arrest, and hypotension
- eye, ear, nose, and throat: corneal microdeposits (photophobia, dry eyes, halos, blurred vision) and ophthalmic abnormalities, including permanent blindness
- endocrine: hypothyroidism or hyperthyroidism
- GI: nausea, vomiting, anorexia, constipation, abnormal liver function tests, and hepatotoxicity
- respiratory: pneumonitis and infiltrates (shortness of breath, cough, crackles, wheezes)
- other: photosensitivity and angioedema.
Differentiating blue man syndrome from other conditions
- Presentation: Always take the patient's clinical presentation into account. Is the patient in distress? Tachypneic? Using accessory muscles? Appearing fatigued?
- Vital signs: Assess oxygen saturation. Is the patient hypoxic? Tachycardic?
- History: Interview the patient. Is he or she taking amiodarone or recently stopped taking it? Has the patient been aware of the skin pigmentation (chronic, subacute) or is the condition acute?
Denshaw-Burke M, DelGiacc E, Curran Lawser A, Savior DC, Kumar M. Methemoglobinemia. Medscape. 2018. https://emedicine.medscape.com/article/204178-overview
Dixon K, Thanavaro J, Thais A, Lavin M. Amiodarone surveillance in primary care. J Nurse Pract
Epstein AE, Olshansky B, Naccarelli GV, Kennedy JI Jr, Murphy EJ, Goldschlager N. Practical management guide for clinicians who treat patients with amiodarone. Am J Med
. 2016. 129(5):468–475.
Hinkle JL, Cheever KH. Brunner and Suddarth's Textbook of Medical-Surgical Nursing
. 14th ed. Philadelphia, PA: Wolters Kluwer; 2018.
Jolly U, Klein G. Blue man syndrome. CMAJ
National Institutes of Health. Methemoglobenemia, beta-globin type. 2019. https://ghr.nlm.nih.gov/condition/methemoglobinemia-beta-globin-type
O'Donovan K. Amiodarone and its role in arrhythmia. Nurse Prescribing
Ul Rehman S, Siddiqui N, Khan NS, Sobia R, Assaly R. Multisystem side effects of amiodarone. Am J Med Sci